Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS St. Louis, MO

May 16, 2020Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 16, 2020, 2:20 PM CDT for Greene County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 2:20 PM CDT (19:20 UTC)
Expired
May 16, 2020, 3:00 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Greene County, IL

The radar

The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:45 PM CDTTSTM WND DMG2 Ne Roodhouse, ILA SPOTTER CALLED IN AND STATED THAT A FRIENDS HOUSE HAS ROOF SUFFERED WIND DAMAGE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KLSX 161920
SVRLSX
ILC061-162000-
/O.NEW.KLSX.SV.W.0048.200516T1920Z-200516T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
220 PM CDT Sat May 16 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Greene County in southwestern Illinois...

* Until 300 PM CDT.

* At 220 PM CDT, a severe thunderstorm was located near White Hall,
  moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  White Hall, Carrollton, Roodhouse, Patterson, Hillview,
  Walkersville, Belltown, Berdan, Haypress and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9018 3927 9040 3934 9061 3952 9053
      3952 9021
TIME...MOT...LOC 1920Z 206DEG 10KT 3938 9047 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carney
2 follow-up statements
903 
WWUS53 KLSX 161940
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
240 PM CDT Sat May 16 2020

ILC061-162000-
/O.CON.KLSX.SV.W.0048.000000T0000Z-200516T2000Z/
Greene IL-
240 PM CDT Sat May 16 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN GREENE COUNTY...

At 238 PM CDT, a severe thunderstorm was located over White Hall,
moving northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
White Hall, Roodhouse, Patterson, Hillview, Walkersville, Belltown,
Berdan, Haypress and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9018 3936 9032 3936 9054 3952 9053
      3952 9021
TIME...MOT...LOC 1938Z 213DEG 12KT 3944 9039 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carney
848 
WWUS53 KLSX 161954
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
254 PM CDT Sat May 16 2020

ILC061-162003-
/O.EXP.KLSX.SV.W.0048.000000T0000Z-200516T2000Z/
Greene IL-
254 PM CDT Sat May 16 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE COUNTY WILL
EXPIRE AT 300 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3951 9018 3936 9032 3936 9054 3952 9053
      3952 9021
TIME...MOT...LOC 1953Z 206DEG 10KT 3947 9037 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:54 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 16, 12:54 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1254 PM CDT Sat May 16 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 340 AM CDT Sat May 16 2020

Early this morning, a low amplitude TROF was located over the High
Plains, resulting in an unsettled southwest flow over our region.
The main upper level storm system embedded within the TROF was over
western Texas with additional weak upper level disturbances
downstream and further northeast through southern Missouri.  Another
strong component within the TROF was located over Wyoming.  At the
surface, a weak wave of low pressure was located over the Oklahoma
panhandle with a frontal boundary through Arkansas and the Mid
South.  There wasn't much precipitation in our region, but there
were a few small clusters of showers and storms over southeastern
Missouri and through the Lower Ohio Valley, indicative more of the
elevated frontal boundary position.  Temperatures were in the upper
50s and lower 60s with light east surface winds.

The southern and main storm system is expected to track slightly
north of east during this period, driving upper level disturbances
through our region later today and this evening with lift from the
main storm system itself late tonight and into Sunday.  The old
frontal boundary to our south is expected to buckle northward today
but more over Kansas and far western Missouri than here, with our
region expected to remain on the cool side during the day.  WAA
aloft will increase and with some heating of the day and the upper
level disturbances rolling overhead, a general increase of shower
and thunderstorm coverage is anticipated heading into the mid
afternoon hours and continuing into the early evening.  Limited
instability and generally weak bulk shear will trim severe storm
potential.

Heading deeper into the night and into Sunday morning, coverage of
showers should remain relatively high, but thunder should wane,
eventually sliding slowly east by Sunday morning as the main cold
front begins to enter the forecast area from the west.

High amounts of clouds and what should be continued coverage of
showers just ahead of the cold front will limit any renewed
instability heading into the afternoon hours, but there is a small
chance of seeing isolated strong-severe storms mainly east of the
STL metro area during Sunday afternoon before all of the rain exits
the far eastern sections of the forecast area by sunset.

Leaned on the cool side of guidance for today with the front
expected to stay south for most of the day, but higher than
persistence, as some morning sunshine should allow for a slightly
better warmup than yesterday.  After a mild night tonight with south
winds and cloudy skies and high dewpoints, temps will again be
limited with ability to warmup on Sunday, especially west of the STL
metro area with early cold FROPA.

TES

.LONG TERM...  (Sunday Night through Friday)
Issued at 340 AM CDT Sat May 16 2020

The GEFS H500 mean shows an emerging Omega Block pattern early in
the period, as an amplified upper RIDGE develops over the Plains on
Monday.  The big difference with the GEFS H500 now from 24hrs ago is
the upper LO to our north and where it tracks, directly affecting
the longevity of the pattern.  The upper LO is now favored to track
further east, through Ohio, and will be displaced far enough east to
preserve the Omega Block for much of the upcoming week, with the
amplitude of the upper RIDGE de-amplifying some heading into late
next week.  Likewise, the GEFS surface mean shows a ridge of high
pressure whose axis will be just northwest of our region at the
start of the period with a slow southeastward translation to the
lower Ohio Valley by Friday.

The precipitation chances for Monday took a downward turn with the
further east track of the upper LO.  While the deep cyclonic flow
will remain in place, it will not have the curvature advertised
24hrs ago and with less implied lift and a fairly dry column, rain
chances should decline to 10% or less.

Otherwise, the pattern for the rest of the week suggests one that is
dry, or at the very least with rain chances that are too small to
have any real skill at forecasting at this time.  GEFS PW values
show below average moisture in the column from all members until at
the earliest late Thursday or Friday.  Temperatures will begin the
period below average and then slowly edge back to seasonable levels
by late next week as suggested by both the position and strength of
the GEFS mean surface ridge.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1236 PM CDT Sat May 16 2020

Short term aviation concerns are twofold: First, separate areas
of showers will be approaching COU and UIN in the next few hours.
There is some embedded thunder in both of areas of showers, but
current trends indicate COU will not likely see any thunder until
later in the afternoon. The second concern is the IFR/MVFR stratus
deck across central and SE MO. Forecast guidance, which is not
depicting the current situation very well, rapidly lifts the
stratus to VFR in the early afternoon. Thus far, any lifting has
been rather slow. Given guidance's poor performance thus far, have
hung onto MVFR conditions at COU and the STL metro sites until
the mid afternoon.

Later this afternoon, isolated to scattered showers and storms
are expected blossom across the region. The best shower and storm
chances appear to be along and east of the Mississippi River,
where fewer clouds have allowed the atmosphere to destabilize a
bit more than elsewhere. Given the expected scattered nature of
these storms, have just gone with vicinity thunder mention at the
terminals. Should one of these storms impact a terminal, cigs and
visbys will likely be briefly reduced until the storm moves out of
the region.

Precip activity should pick up in the overnight hours as a cold
front moves into the area from the NW. Guidance in strong
agreement dropping cigs around 1,000 ft and generating more
widespread precipitation along and ahead of the front. Thunder is
possible in this period, but I think it will be rather scattered
given a lack of instability.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 3:47 AM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
347 AM CDT Sat May 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
347 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will become likely later this afternoon and early this
evening for most areas. However, the probability for severe storms
is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. Isolated strong
to severe storms are possible for areas near and south and east of
Saint Louis during Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:04 AM CDTRiver Flood WarningLSXJersey35 days
May 16, 2:30 PM CDTFlash Flood WarningLSXGreene6 hr
May 16, 3:06 PM CDTAreal Flood AdvisoryLSXMadison4 hr
May 16, 3:50 PM CDTSevere Thunderstorm WarningLSXMacoupin40 min
May 16, 4:35 PM CDTAreal Flood AdvisoryLSXMacoupin3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.